Harvard Women's Health Watch

Avoiding acetaminophen-related liver injury

Misuse of an otherwise safe painkiller can cause acute liver failure.

It never occurred to Tara Ryan (not her real name) that she could take too much over-the-counter pain medication. She just wanted to relieve the intense back pain from a muscle she pulled while sailing one Friday afternoon. Over the next three days, she took a lot of acetaminophen — judging from the amount left in the bottle, more than twice the recommended maximum. Tara became seriously ill and died Tuesday on the way to the hospital. She never knew that her liver had failed.

The vast majority of people who use acetaminophen — the best-known brand is Tylenol — do so safely. But each year overdoses account for more than 56,000 emergency room visits, 2,600 hospitalizations, and an estimated 458 deaths due to acute liver failure. And according to a study from the U.S. Acute Liver Failure Study Group, the number of acetaminophen-related liver failures appears to be rising.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »